Advertisement

Colombeau algebra as a mathematical tool for investigating step load and step deformation of systems of nonlinear springs and dashpots

  • Vít Průša
  • Martin Řehoř
  • Karel Tůma
Article

Abstract

The response of mechanical systems composed of springs and dashpots to a step input is of eminent interest in the applications. If the system is formed by linear elements, then its response is governed by a system of linear ordinary differential equations. In the linear case, the mathematical method of choice for the analysis of the response is the classical theory of distributions. However, if the system contains nonlinear elements, then the classical theory of distributions is of no use, since it is strictly limited to the linear setting. Consequently, a question arises whether it is even possible or reasonable to study the response of nonlinear systems to step inputs. The answer is positive. A mathematical theory that can handle the challenge is the so-called Colombeau algebra. Building on the abstract result by Průša and Rajagopal (Int J Non-Linear Mech 81:207–221, 2016), we show how to use the theory in the analysis of response of nonlinear spring–dashpot and spring–dashpot–mass systems.

Keywords

Mechanical systems Nonlinear ordinary differential equations Jump discontinuities Colombeau algebra 

Mathematics Subject Classification

46F30 34A36 34A37 70G70 

References

  1. 1.
    Aragona, J., Colombeau, J.F., Juriaans, S.O.: Nonlinear generalized functions and jump conditions for a standard one pressure liquid-gas model. J. Math. Anal. Appl. 418(2), 964–977 (2014). doi: 10.1016/j.jmaa.2014.04.002 MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baty, R.S., Farassat, F., Tucker, D.H.: Nonstandard analysis and jump conditions for converging shock waves. J. Math. Phys. 49(6), 063101, 18 (2008). doi: 10.1063/1.2939482. ISSN 0022-2488
  3. 3.
    Biagioni, H.A.: A nonlinear theory of generalized functions, vol. 1421 of Lecture Notes in Mathematics, 2nd edn. Springer, Berlin (1990). doi: 10.1007/BFb0089552. ISBN 3-540-52408-8
  4. 4.
    Challamel, N., Rajagopal, K.R.: On stress-based piecewise elasticity for limited strain extensibility materials. Int. J. Non-Linear Mech. 81, 303–309 (2016). doi: 10.1016/j.ijnonlinmec.2016.01.017. ISSN 0020-7462
  5. 5.
    Colombeau, J.-F.: New generalized functions and multiplication of distributions, volume 84 of North-Holland Mathematics Studies. North-Holland Publishing Co., Amsterdam, (1984). (Notas de Matemática [Mathematical Notes], 90. ISBN 0-444-86830-5Google Scholar
  6. 6.
    Colombeau, J.-F.: Multiplication of Distributions, vol. 1532 of Lecture Notes in Mathematics, Springer, Berlin (1992). A tool in mathematics, numerical engineering and theoretical physics. ISBN 3-540-56288-5Google Scholar
  7. 7.
    Grosser, M., Farkas, E., Kunzinger, M., Steinbauer, R.: On the foundations of nonlinear generalized functions I and II. Mem. Amer. Math. Soc. 153 (729), xii+93, (2001). doi: 10.1090/memo/0729. ISSN 0065-9266
  8. 8.
    Grosser, M., Kunzinger, M., Oberguggenberger, M., Steinbauer, R.: Geometric theory of generalized functions with applications to general relativity, volume 537 of mathematics and its applications. Kluwer Academic Publishers, Dordrecht (2001). doi: 10.1007/978-94-015-9845-3. ISBN 1-4020-0145-2
  9. 9.
    Gsponer, A.: A concise introduction to Colombeau generalized functions and their applications in classical electrodynamics. Eur. J. Phys. 30(1), 109 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kunzinger, M., Steinbauer, R., Vickers, J.A.: Generalised connections and curvature. Math. Proc. Camb. Philos. Soc. 139(3), 497–521 (2005). doi: 10.1017/S0305004105008649 MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Málek, J., Rajagopal, K.R., Suková, P.: Response of a class of mechanical oscillators described by a novel system of differential-algebraic equations. Appl. Mat. 61(1), 79–102 (2016). doi: 10.1007/s10492-016-0123-0. ISSN 1572-9109
  12. 12.
    Oberguggenberger, M.: Multiplication of Distributions and Applications to Partial Differential Equations, Volume 259 of Pitman Research Notes in Mathematics Series. Longman Scientific & Technical, Harlow (1992). ISBN 0-582-08733-3Google Scholar
  13. 13.
    Ohkitani, K., Dowker, M.: Burgers equation with a passive scalar: dissipation anomaly and Colombeau calculus. J. Math. Phys., 51(3) (2010). doi: 10.1063/1.3332370
  14. 14.
    Pražák, D.: A remark on characterization of entropy solutions. Comput. Math. Appl. 53(3–4), 453–460 (2007). doi: 10.1016/j.camwa.2006.02.043. ISSN 0898-1221
  15. 15.
    Pražák, D., Rajagopal, K.R.: Mechanical oscillators described by a system of differential-algebraic equations. Appl. Mat. 57(2), 129–142 (2012). doi: 10.1007/s10492-012-0009-8. ISSN 0862-7940
  16. 16.
    Průša, V., Rajagopal, K.R.: Jump conditions in stress relaxation and creep experiments of Burgers type fluids: a study in the application of Colombeau algebra of generalized functions. Z. Angew. Math. Phys. 62(4), 707–740 (2011). doi: 10.1007/s00033-010-0109-9 MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Průša, V., Rajagopal, K.R.: On the response of physical systems governed by nonlinear ordinary differential equations to step input. Int. J. Non-Linear Mech. 81, 207–221 (2016). doi: 10.1016/j.ijnonlinmec.2015.10.013 CrossRefGoogle Scholar
  18. 18.
    Rajagopal, K.R.: On implicit constitutive theories. Appl. Math. 48(4), 279–319 (2003). doi: 10.1023/A:1026062615145 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Rajagopal, K.R.: A generalized framework for studying the vibrations of lumped parameter systems. Mech. Res. Commun. 37(5), 463–466 (2010). doi: 10.1016/j.mechrescom.2010.05.010. ISSN 0093-6413
  20. 20.
    Rosinger, E. E.: Generalized solutions of nonlinear partial differential equations, volume 146 of North-Holland Mathematics Studies. North-Holland Publishing Co., Amsterdam (1987). (Notas de Matemática [Mathematical Notes]), 119. ISBN 0-444-70310-1Google Scholar
  21. 21.
    E. E. Rosinger. Nonlinear Partial Differential Equations: An Algebraic View of Generalized Solutions, Volume 164 of North-Holland Mathematics Studies. North-Holland Publishing Co., Amsterdam (1990). ISBN 0-444-88700-8Google Scholar
  22. 22.
    Schwartz, L.: Sur l’impossibilité de la multiplication des distributions. C. R. Acad. Sci. Paris 239, 847–848 (1954)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Schwartz, L.: Théorie des distributions. Publications de l’Institut de Mathématique de l’Université de Strasbourg, No. IX–X. Nouvelle édition, entiérement corrigée, refondue et augmentée. Hermann, Paris (1966)Google Scholar
  24. 24.
    Steinbauer, R., Vickers, J.A.: The use of generalized functions and distributions in general relativity. Class. Quantum Grav. 23(10), R91 (2006). doi: 10.1088/0264-9381/23/10/R01 MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Řehoř, M., Průša, V., Tůma, K.: On the response of nonlinear viscoelastic materials in creep and stress relaxation experiments in the lubricated squeeze flow setting. Phys. Fluids 28(10), 103102 (2016). doi: 10.1063/1.4964662 CrossRefGoogle Scholar
  26. 26.
    Wineman, A.: Nonlinear viscoelastic solids–a review. Math. Mech. Solids 14(3), 300–366 (2009). doi: 10.1177/1081286509103660. ISSN 1081-2865
  27. 27.
    Wineman, A.S., Rajagopal, K.R.: Mechanical Response of Polymers—An Introduction. Cambridge University Press, Cambridge (2000)Google Scholar
  28. 28.
    Yuan, Z., Průša, V., Rajagopal, K.R., Srinivasa, A.: Vibrations of a lumped parameter massspringdashpot system wherein the spring is described by a non-invertible elongation-force constitutive function. Int. J. Non-Linear Mech. 76, 154–163 (2015). doi: 10.1016/j.ijnonlinmec.2015.06.009 CrossRefGoogle Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  1. 1.Faculty of Mathematics and PhysicsCharles UniversityPraha 8 – KarlínCzech Republic
  2. 2.Institute of Fundamental Technological Research, Polish Academy of SciencesWarszawaPoland

Personalised recommendations